[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.95.166. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1976

Hazards of Heparin Therapy

Arch Surg. 1976;111(5):614-615. doi:10.1001/archsurg.1976.01360230114031
Abstract

To the Editor.—Ariyan and Stansel's recent observation on delayed bleeding after vascular surgery with the use of heparin sodium (Arch Surg 111:120-121, 1976) is not only of considerable practical, clinical significance, but also tends to confirm a basic theoretical concept, namely, that fibrin deposition is not a static but a dynamic process. The explanation for this concept, which also explains how heparin therapy promotes the "spontaneous" disappearance of thrombi, is simple. Thrombin clotting activity is readily inhibited by heparin; thrombin esterase activity is not.1 Thrombin esterase activates plasminogen.

It should be recalled that thrombin and plasminogen are integral components of a clot; in fact, both are firmly bound to fibrin. Treatment with heparin, leaving thrombin esterase activity unaffected, is expected to result in a fibrin-associated localized fibrinolysis in thrombi and in fibrin deposited at the site of a vascular anastomosis. However, it interferes with the thrombin clotting activity, thus

First Page Preview View Large
First page PDF preview
First page PDF preview
×